International Ophthalmology

, Volume 27, Issue 1, pp 59–61 | Cite as

Retinal pigment epithelial tear after intravitreal ranibizumab for subfoveal CNV secondary to AMD

Case Report

Abstract

Purpose

To report a case of retinal pigment epithelial tear following intravitreal ranibizumab injection for subfoveal choroidal neovascularization.

Methods

Retrospective single case review.

Results

A 78-year-old Caucasian female was treated with intravitreal ranibizumab for occult subfoveal choroidal neovascularization (CNV) from age-related macular degeneration (AMD). She returned for evaluation with decreased vision and was found to have a retinal pigment epithelial tear on biomicroscopy. Fluorescein angiography and OCT testing confirmed the clinical findings.

Conclusion

Although a pigment epithelial tear in neovascular AMD can represent natural history, prior reports of such tears after thermal laser, photodynamic therapy with verteporfin and following intravitreal injection of pegaptanib Na combined with this case report suggest that clinicians should be aware of and monitor patients for the possibility of this complication after intravitreal injections of ranibizumab.

Keywords

Ranibizumab AMD RPE tear Intravitreal injections 

References

  1. 1.
    Gass JD (1984) Retinal pigment epithelial rip during krypton red laser photocoagulation. Am J Ophthalmol 98(6):700–706PubMedGoogle Scholar
  2. 2.
    Gelisken F, Inhoffen W, Partsch M, Schneider U, Kreissig I (2001) Retinal pigment epithelial tear after photodynamic therapy for choroidal neovascularization. Am J Ophthalmol 131(4):518–520PubMedCrossRefGoogle Scholar
  3. 3.
    Dhalla MS, Blinder KJ, Tewari A, Hariprasad SM, Apte RS (2006) Retinal pigment epithelial tear following intravitreal pegaptanib sodium. Am J Ophthalmol 141(4):752–754PubMedCrossRefGoogle Scholar
  4. 4.
    Gass JD (1984) Pathogenesis of tears of the retinal pigment epithelium. Br J Ophthalmol 68(8):513–519PubMedGoogle Scholar
  5. 5.
    Shah CP, Hsu J, Garg SJ, Fischer DH, Kaiser R (2006) Retinal pigment epithelial tear after intravitreal bevacizumab injection. Am J Ophthalmol 142(6):1070–1072PubMedCrossRefGoogle Scholar
  6. 6.
    Brown DM, Kaiser PK, Michels M, Soubrane G, Heier JS, Kim RY, Sy JP, Schneider S (2006) Ranibizumab versus verteporfin for neovascular age-related macular degeneration. N Engl J Med 355(14):1432–1444PubMedCrossRefGoogle Scholar
  7. 7.
    Rosenfeld PJ, Brown DM, Heier JS, Boyer DS, Kaiser PK, Chung CY, Kim RY (2006) Ranibizumab for neovascular age-related macular degeneration. N Engl J Med 355(14):1419–1431PubMedCrossRefGoogle Scholar
  8. 8.
    Coscas G, Koenig F, Soubrane G (1990) The pretear characteristics of pigment epithelial detachments. A study of 40 eyes. Arch Ophthalmol 108(12):1687–1693PubMedGoogle Scholar
  9. 9.
    Krishan NR, Chandra SR, Stevens TS (1985) Diagnosis and pathogenesis of retinal pigment epithelial tears. Am J Ophthalmol 100(5):698–707PubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.Department of Ophthalmology and Visual SciencesWashington University School of MedicineSt. LouisUSA
  2. 2.Barnes Retina InstituteWashington University School of MedicineSt. LouisUSA

Personalised recommendations